MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 3 HOLE ACET SHELL 64MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS

SMITH & NEPHEW, INC. R3 3 HOLE ACET SHELL 64MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Model Number 71335564
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Pain (1994); Injury (2348)
Date of Event 03/23/2017
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision surgery was performed and all components were removed due to unspecified reasons.
 
Event or Problem Description
It was reported that a right hip revision surgery was performed and all components were removed due to pain, mechanical complication and psoas impingement.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The associated complaint devices were not returned.A clinical evaluation was conducted and approximately 3 years and 3 months post implantation thr a patient underwent revision hip surgery and again 14 months later.Index operative notes were provided as well as operative notes for the two revision procedures.The patient presented with bone spurs and severe osteoarthritis.During the first revision it was found that the right leg was found to be shorter than the left.The acetabulum and anterior lip liner showed retroversion.There was also slight bone loss noted.With the second revision it was noted that fluid was sent for analysis.There was a fractured neck of the previous femoral stem found.Osteotomy had to be performed after an hour of attempting to loosen the implant.The root cause of the first revision was likely the reported retroversion of the acetabulum and resulting psoas impingement.The second revision was performed to revise the broken femoral stem but a root cause of this fractured stem cannot be concluded based on the information provided.The impact to the patient beyond pain, elevated white count from sample of synovial fluid and two revision procedures is unknown.Without x-rays or more specific information regarding comorbidity, possible trauma, and other patient medical history; no further clinical/ medical investigation can be rendered at this time.A review of complaint history on the listed parts revealed no prior complaints for the listed batches with the same failure mode.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.Without the actual product involved and/or device information, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.No further actions are being taken at this time.We consider this investigation closed.
 
Additional Manufacturer Narrative
The devices, used in treatment were not returned for evaluation.A lab analysis was conducted and confirms the stem fractured by the initiation and subsequent propagation of fatigue cracking.The fatigue cracking eventually propagated to an extent that the remaining cross section could not bear the imposed patient loading, which led to an overload fracture.Fatigue cracking is caused by cyclic stresses in excess of the material endurance limit for an extended period of time.These excessive cyclic stresses may be caused by any applications of loads in excess of the material¿s strength.The visual examination does not provide a conclusion as to how the cross section was overloaded.No material or manufacturing deviations were observed during this investigation.A clinical evaluation was conducted and confirms the root cause of the first revision was likely the reported retroversion of the acetabulum and resulting psoas impingement.The second revision was performed to revise the broken femoral stem but a root cause of this fractured stem cannot be confirmed based on the information provided but due support the report of impingement as a possible root cause.The images provided do demonstrate a fracture stem neck and some areas of the stem body with bone on growth to support that it was likely well fixed.The impact to the patient beyond pain, elevated white count from sample of synovial fluid and two revision procedures is unknown.Without x-rays or more specific information regarding comorbidity, possible trauma, and other patient medical history; no further clinical/ medical investigation can be rendered at this time.A review of complaint history on the listed parts revealed no prior complaints for the listed batches with the same failure mode.A review of the device history records for the listed batch did not reveal any deviation from the standard manufacturing processes.Factors and/or some potential probable causes that could contribute to the reported event have been identified as overuse or excessive pressure on the joint, injury, infection and/or patient condition.A review of the risk management file and instructions for use document for this failure mode was conducted.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.

Brand Name
R3 3 HOLE ACET SHELL 64MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8634423
Report Number1020279-2019-02024
Device Sequence Number16608757
Product Code MBL
UDI-Device Identifier03596010598301
UDI-Public03596010598301
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K070756
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2017
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/27/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/10/2019
Device Model Number71335564
Device Catalogue Number71335564
Device Lot Number09JM07063
Initial Date Received by Manufacturer 05/02/2019
Supplement Date Received by Manufacturer05/02/2019
05/02/2019
05/18/2020
Initial Report FDA Received Date05/22/2019
Supplement Report FDA Received Date07/16/2019
11/04/2019
05/27/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age66 YR